Georgia, 2003

Damaging Wind in Georgia, July 22, 2003

July 22, 2003 · NWS CHS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 22, 2:00 PM EST, 25 minutes earlier.

Area forecast discussion, Jul 22, 2:00 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
300 PM EDT TUE JUL 22 2003

CONVECTION PUSHING OUT AHEAD OF SFC FRONT WHICH IS STILL LOCATED
BACK IN THE MISS VALLEY AREA. BNDRY WILL TRY TO JUMP INTO THE
UPSTATE AND MOVE INTO THE CENTRAL PORTIONS OF SC AND GA TONIGHT INTO
WED AS STRONG TROF CARVES OUT IN THE EASTERN PORTION OF THE COUNTRY.
CWA IS IN THE AREA BETWEEN THIS SHORTWAVE ENERGY AND WEAKER ENERGY
MAKING ITS WAY OUT OF THE FL PANHANDLE INTO SE GA. AS A RESULT...TWO
MAIN AREAS OF PRECIP ARE MOVING TOWARDS THE CWA. ACTIVITY SHOULD
CONTINUE TO FILL IN THIS AFTN AND TONIGHT. VERY UNSTABLE AIRMASS IN
PLACE SO POTENTIAL EXISTS FOR AN ISOLATED SEVERE THUNDERSTORM WITH
THE MAIN THREAT BEING DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE.
TROF SHOULD CONTINUE TO BE AMPLIFIED ALONG THE EAST COAST THROUGH
MAINLY THU AS THE COLD FRONT APPROACHES. WILL CONTINUE LIKELY POPS
AS IN PREV FCST THROUGH THU...WHICH IS A BIT HIGHER THAN MODELS BUT
APPEARS WARRANTED. MODELS DIFFER ON MOVEMENT OF SHORTWAVE ENERGY
THROUGH THE AREA BUT DYNAMICS LOOK IMPRESSIVE ENOUGH TO GIVE US
DECENT COVERAGE. SEVERE THREAT POSSIBLE ON WED AND THU WITH PROBABLY
THE BEST CHANCE ON WED WHEN STRONGER WIND PROFILES ARE EXPECTED.
ALSO BEST SHORTWAVE ENERGY AND SFC BNDRY WILL BE CLOSER TO THE AREA
ON WED. DECENT JET DYNAMICS ALSO EXPECTED THROUGH THE PERIOD BUT
DIFFICULT TO PINPOINT BEST TIME DUE TO MODEL DIFFERENCES. BY THU
NIGHT...SFC BNDRY SHOULD BE ON THE DECLINE AS UPPER SUPPORT MOVES
OFF TO THE NE.

BY FRI...TROF FLATTENS TO THE N OF THE AREA AND BERMUDA HIGH BUILDS
BACK TO THE W. SFC BNDRY WILL BE DISSIPATING. MID LVL DRYING
EXPECTED AND ONLY MINOR DYNAMICS WILL LINGER. WILL TAPER OFF POPS
SIGNIFICANTLY FROM FRI ON.

SLIGHT CHANCE POPS FOR THE WEEKEND INTO EARLY NEXT WEEK THEN CHANCE
ON TUE WHEN A BIT MORE MOISTURE WILL HAVE RETURNED AND ANOTHER BNDRY
MAY POTENTIALLY APPROACH.

TEMPS SLIGHTLY LOWER THAN CLIMO ON MAXES FOR WED AND THU DUE TO
HIGHER PRECIP CHANCES AND MORE CLOUDS...THEN RETURN TO CLIMO
REMAINDER OF THE WEEK.

MARINE...WINDS/SEAS RUNNING JUST BELOW SCA CRITERIA THIS PM IN THE
COASTAL WATERS.  XPCT BOTH TO INCREASE THIS EVENING AND OVERNIGHT AS
THE SFC GRADIENT TIGHTENS. ALSO TSRA WL HELP MIX DOWN STRONGER WINDS
FOR SHORT PERIODS OF TIME. SIMILAR CONDITIONS WL CONTINUE THROUGH
THU AS THE SFC COLD FRONT APPROACHES FROM THE W. WITH THE FRONT
STALLING TO THE NW...WINDS WL STAY S/SW THROUGH THE EXTENDED PERIOD
BUT SPEEDS AND SEAS WL DIMINISH AS A BERMUDA HIGH BUILDS W INTO THE
SOUTHEASTERN STATES.

WL CONTINUE SCA FOR CHARLESTON HARBOR. WINDS WL LIKELY DROP OFF
OVERNIGHT AND INCREASE AGAIN ON WED.

.CHS...
GA...SMALL CRAFT ADVISORY AMZ374.
SC...SMALL CRAFT ADVISORY AMZ330-350-352.
Hazardous weather outlook, Jul 22, 10:46 AM EST, 3 hours 39 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-221745-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1146 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
ACROSS THE REGION. AN ISOLATED SEVERE STORM IS POSSIBLE WITH
DAMAGING WINDS BEING THE MAIN HAZARD.

.RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE SANTEE
RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO AND BURTONS
FERRY...THE EDISTO RIVER AT GIVHANS FERRY AND THE OGEECHEE RIVER AT
SCARBORO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE
SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
.SEVERE THUNDERSTORMS...ALL AREAS OF SOUTHEASTERN SOUTH CAROLINA AND
SOUTHEASTERN GEORGIA ARE UNDER A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ON WEDNESDAY AND THURSDAY. DAMAGING WINDS ARE THE
PRIMARY HAZARD. LATER HAZARDOUS WEATHER OUTLOOKS AND SEVERE WEATHER
OUTLOOKS WILL PROVIDE ADDITIONAL INFORMATION IF NECESSARY.

.RIVER FLOODING...RIVER FLOOD WARNINGS WILL REMAIN IN EFFECT FOR THE
SANTEE RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO AND BURTONS
FERRY...THE EDISTO RIVER AT GIVHANS FERRY AND THE OGEECHEE RIVER AT
SCARBORO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS AND THE
LATEST RIVER FORECAST FOR MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND
TONIGHT.

SCW

In the hours before

Special weather statement, Jul 22, 12:38 PM EST, 1 hour 47 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-222330-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
138 PM EDT TUE JUL 22 2003

...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON ACROSS SOUTHERN
SOUTH CAROLINA AND SOUTHEAST GEORGIA...

SCATTERED THUNDERSTORMS WILL AFFECT SOUTHERN SOUTH CAROLINA AND
SOUTHEAST GEORGIA DURING THE EARLY TO MID AFTERNOON HOURS. AN
ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH THIS ACTIVITY. A MORE
ORGANIZED LINE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO THE REGION
DURING THE LATE AFTERNOON AND EVENING HOURS. THESE STORMS WILL BE
CAPABLE OF PRODUCING WIND DAMAGE.

LOCATIONS MOST LIKELY TO BE AFFECTED BY THESE SEVERE STORMS INCLUDE
ALLENDALE...SYLVANIA...STATESBORO AND WALTERBORO. HOWEVER...
LOCATIONS ALONG THE IMMEDIATE COAST SHOULD MONITOR THE SITUATION AS
WELL.

STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.
ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT
WCHS.CSC.NOAA.GOV.

SCW
Special weather statement, Jul 22, 2:01 PM EST, 24 minutes before
SCZ045-222100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
301 PM EDT TUE JUL 22 2003

...THUNDERSTORMS WITH EXCESSIVE CLOUD TO GROUND LIGHTNING AND GUSTY
WINDS HEADING TOWARDS LAKE MOULTRIE AND EXTREME SOUTHERN LAKE
MARION...

AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS DEVELOPING FROM EADYTOWN SOUTHWEST TO SAINT
GEORGE AND HAMPTON. THESE STORMS WERE MOVING NORTHEAST AT 20 MPH AND
WILL IMPACT MUCH OF LAKE MOULTRIE AND EXTREME SOUTHERN PORTIONS OF
LAKE MARION THROUGH 5 PM.

MARINERS ON BOTH LAKES SHOULD CONSIDER SEEKING SAFE HARBOR NOW AS
THESE THUNDERSTORMS WILL CONTAIN WIND GUSTS IN EXCESS OF 30 KNOTS AS
WELL AS FREQUENT CLOUD TO GROUND AND CLOUD TO WATER LIGHTNING.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATER SAFETY. YOUR BEST
COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR...BUT
IF YOU ARE CAUGHT ON OPEN LAKE WATERS...STAY BELOW DECK...AND IF
POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS. BE ALERT FOR RAPIDLY
CHANGING CONDITIONS AS STORMS APPROACH.

The radar

The Charleston,SC radar (KCLX), 106 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Liberty

When
July 22, 2:25 PM EST to 2:28 PM EST
Where
Liberty County, 2 mi NW of Seabrook
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
31.733, -81.333

Thunderstorm winds knocked down trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373937.